Alert archive / Texas / River Flood Warnings in 2018

River Flood Warning 63, NWS Austin/San Antonio, TX

October 8, 2018Uvalde County, Texas

NWS Austin/San Antonio, TX issued this river flood warning at Oct 8, 2018, 7:00 AM CDT for Uvalde County, Texas. It was in force for 32 hr.

The area

The outline as issued.

The facts

Issued
Oct 8, 2018, 7:00 AM CDT (12:00 UTC)
Expired
Oct 9, 2018, 3:12 PM CDT
In force
32 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
Major

County Uvalde County, TX

The radar

The Laughlin AFB radar (KDFX), 59 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Frio River at Concan (CNCT2).

Action stage
7 ft
Minor stage
11 ft
Moderate stage
12 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08195000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

904 
WGUS44 KEWX 081200
FLWEWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Austin/San Antonio TX
700 AM CDT Mon Oct 8 2018

...The National Weather Service in Austin/San Antonio has issued 
 a flood warning for the... 

  Frio River 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 
 
River stage forecasts are based on observed rainfall along with 
predicted rain for the next 12 hours. If actual rainfall varies 
from forecast values, forecast river stages will vary. 
 
Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 
 
If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 
 
For the latest river stages and forecasts visit our web page at 
www.weather.gov/ewx.

&&

TXC463-090600-
/O.NEW.KEWX.FL.W.0063.181008T1200Z-181009T2012Z/
/CNCT2.3.ER.181008T1041Z.181008T1300Z.181009T0812Z.NO/
700 AM CDT Mon Oct 8 2018

 The National Weather Service in Austin/San Antonio has issued a 

* Flood Warning for 
  the Frio River At Concan.
* until Tuesday afternoon...or until the warning is cancelled.
* At  6:30 AM Monday the stage was 14.1 feet.
* Flood stage is 11.0 feet.
* Moderate flooding is occurring and Major flooding is forecast.
* Forecast...The river will continue rising to near 18.3 feet by this morning. 
  The river will fall below flood stage early Tuesday.
* Impact...At 19.0 feet...Disastrous life threatening flooding rises rapidly 
  over ten feet deep over portions of the banks and campgrounds near Rio Frio to
  Concan. Sleeping campers, autos, RV trailers, and gear are washed downstream.

&& 

Below are the latest river stages and forecasts:
                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    Day Time   Tue   Wed   Thu   Fri   Sat
 Concan              7   11   14.1   Mon 06 AM   7.5   5.3   4.8   4.6   4.6


&&

LAT...LON 2951 9975 2951 9967 2943 9962 2929 9962
      2923 9971 2942 9970             

$$
1 follow-up statement
491 
WGUS84 KEWX 081927
FLSEWX
Flood Statement
National Weather Service Austin/San Antonio TX
227 PM CDT Mon Oct 8 2018

...The flood warning is cancelled for the following rivers in Texas...
  Frio River At Concan Affecting Uvalde County

...The flood warning continues for the following rivers in Texas...
  Frio River Below Dry Frio Affecting Uvalde County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 

River stage forecasts are based on observed rainfall along with 
predicted rain for the next 12 hours. If actual rainfall varies 
from forecast values, forecast river stages will vary. 

Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 

If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 

For the latest river stages and forecasts visit our web page at 
www.weather.gov/ewx.

&&

TXC463-081957-
/O.CAN.KEWX.FL.W.0063.000000T0000Z-181009T2012Z/
/CNCT2.2.ER.181008T1041Z.181008T1145Z.181008T1423Z.NO/
227 PM CDT Mon Oct 8 2018

The flood warning is cancelled for
  the Frio River At Concan.  
* At  1:30 PM Monday the stage was 7.3 feet.
* Flood stage is 11.0 feet.
* Forecast...The river will continue to fall to 6.4 feet by tomorrow morning.
* Impact...At 15.0 feet...Major flooding increases very quickly to several feet 
  deep over the Frio River banks of recreation camps near Rio Frio to near 
  Concan. Sleeping campers, autos and recreational vehicles can be washed 
  downstream. This is a life threatening level.

&& 

Below are the latest river stages and forecasts:
                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    Day Time   Tue   Wed   Thu   Fri   Sat
 Concan              7   11    7.3   Mon 01 PM   6.4   6.2   5.0   4.7   4.6

&&

LAT...LON 2951 9975 2951 9967 2943 9962 2929 9962
      2923 9971 2942 9970             

$$

TXC463-091326-
/O.EXT.KEWX.FL.W.0064.000000T0000Z-181009T1354Z/
/UDET2.1.ER.181008T2030Z.181008T2300Z.181009T0154Z.NO/
227 PM CDT Mon Oct 8 2018

 The flood warning continues for
  the Frio River Below Dry Frio.
* At  1:30 PM Monday the stage was 11.0 feet.
* Flood stage is 12.0 feet.
* Minor flooding is forecast.
* Forecast...rise above flood stage by late this afternoon and continue to rise 
  to near 14.5 feet by this evening. The river will fall below flood stage by 
  this evening.
* Impact...At 15.0 feet...Moderate flooding reaches crop and pasture land near 
  the river. Secondary and primary roads and low bridges flood.

&& 

Below are the latest river stages and forecasts:
                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    Day Time   Tue   Wed   Thu   Fri   Sat
 Dry Frio           10   12   11.0   Mon 01 PM   6.0   9.5   4.1   3.6   3.3

&&

LAT...LON 2923 9971 2929 9962 2898 9917 2876 9912
      2873 9920 2893 9924             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this river flood warning went out at Oct 8, 6:32 AM CDT, 28 minutes earlier.

Area forecast discussion, Oct 8, 6:32 AM CDT, 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
632 AM CDT Mon Oct 8 2018

.AVIATION.../12Z TAFS/
Mix of IFR/MVFR cigs again this morning. Should see high end IFR
through 15Z-16Z then lifting to MVFR and finally VFR. KDRT currently
back to VFR and should remain there. Will likely see a repeat after
05Z tonight with IFR/MVFR cigs developing after 05Z. Main concern for
remainder of the forecast period will be convection. Currently
seeing showers across the east and showers and thunderstorms out
west. Should see convection increase across the east by late morning
and continuing into the evening. May see a decrease in convection
across the west later this morning before more develops this
afternoon and into tonight. Have VCSH/VCTS throughout the forecast
period due to timing and location uncertainties of the convection.
Winds will be SE at 10-15 knots with occasional gusts to around 20
knots after 16Z.

&&

.PREV DISCUSSION... /ISSUED 328 AM CDT Mon Oct 8 2018/

SHORT TERM (Today through Tuesday)...
Upper air analysis last evening showed a deep trough over the
southwestern US with southwesterly flow over Texas. The trough axis
extended from northern Arizona to the central Baja Peninsula.
Surface winds across most of Texas continue to be from the southeast
and the airmass remains unchanged from the past 24 hours. PW from the
00Z DRT sounding was 1.87". A shortwave trough will move over South
Central Texas today bringing another round of convection. The best
chances today will be over the western half of the area. Locally
heavy rain is possible again today and we will extend the Flash Flood
Watch through Tuesday morning for the area from Kerr to Maverick
Counties and westward. An additional 2-4 inches of rain with isolated
amounts to 8" are possible. This will be particularly problematic
over Edwards and Real Counties where there was significant rain
today. This will also be a problem with the rivers in that area where
there have been some significant rises Sunday night. In addition to
the heavy rain threat there is also a chance that some thunderstorms
this afternoon could be severe across this western area. Large hail
and damaging wind gusts are the most likely threat, but tornadoes are
also possible. The pattern will be slowly progressive through this
period and we will see high POPs through Tuesday. The highest will be
across the northern part of the area. Convection Tuesday will be
aided by a surface front that will move down through Central Texas.
There will continue to be a threat for heavy rain and severe storms.

LONG TERM (Tuesday Night through Sunday)...
Tuesday night the upper level trough axis will swing across Texas and
up into the central plains. Showers and thunderstorms will continue
particularly across the eastern half of the area. The surface front
will drop down from central Texas and move through our CWA Wednesday.
Some drier air will move in behind the front bringing an end to rain
chances. The front will stall over eastern Mexico and there will be a
chance for showers and thunderstorms developing along the boundary
and moving into our western counties Friday night and Saturday.
Sunday another upper level trough will swing into West Texas and
bring another cold front into our CWA with another chance for
thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              82  72  82  67  84 /  60  50  70  50  10
Austin Bergstrom Intl Airport  84  72  83  67  85 /  60  50  70  50  10
New Braunfels Muni Airport     83  72  83  67  84 /  70  50  70  50  10
Burnet Muni Airport            79  70  80  63  81 /  60  50  80  50  -
Del Rio Intl Airport           82  70  84  63  86 /  70  80  50  10  -
Georgetown Muni Airport        82  72  81  64  82 /  50  40  70  60  10
Hondo Muni Airport             82  72  84  66  86 /  80  60  70  40  -
San Marcos Muni Airport        83  72  83  67  85 /  70  50  70  50  10
La Grange - Fayette Regional   86  73  86  69  85 /  50  30  60  50  10
San Antonio Intl Airport       82  72  84  68  84 /  80  60  70  50  10
Stinson Muni Airport           83  73  84  69  86 /  70  60  70  50  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday morning for Bandera-Edwards-Kerr-
Kinney-Maverick-Real-Uvalde-Val Verde-Zavala.

&&

Mesoscale/Aviation...10
Synoptic/Grids...05
Hazardous weather outlook, Oct 8, 3:45 AM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
345 AM CDT Mon Oct 8 2018

TXZ171>173-183>194-202>209-217>225-228-091100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
345 AM CDT Mon Oct 8 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A flash flood watch is in effect for western areas through
7 am Tuesday. Additional scattered to numerous showers and
thunderstorms are expected today and tonight. Locations to the
west of Interstate 35 are the most likely to see rainfall today
and tonight. Rainfall amounts of two to four inches are possible
with isolated amounts up to 8 inches.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered to numerous showers and thunderstorms with locally
heavy rain are possible Tuesday and Tuesday night across the
central and eastern portions of the region. Drier conditions are
expected for Wednesday through Friday. Another upper level system
will impact the area starting Friday night and continuing through
Sunday with increasing chances for showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Oct 8, 1:47 AM CDT, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
147 AM CDT MON OCT 8 2018

TXZ184-080715-
Edwards TX-
147 AM CDT MON OCT 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDWARDS COUNTY UNTIL
215 AM CDT...

At 147 AM CDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Rocksprings, moving north at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Edwards County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2990 10042 2994 10060 3029 10053 3029 10028
TIME...MOT...LOC 0647Z 193DEG 22KT 2999 10049
Local storm report, Oct 8, 2:05 AM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
205 AM CDT MON OCT 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HEAVY RAIN       3 SE PRADE RANCH        29.90N 99.75W
10/07/2018  E6.00 INCH       REAL               TX   PUBLIC

            REPORT OF AN ESTIMATED 6 INCHES OF RAIN HAVING FALLEN
            SUNDAY AFTERNOON AND EVENING ALONG THE WEST PRONG OF THE
            FRIO RIVER

1110 PM     FLASH FLOOD      NE CAMP WOOD            29.67N 100.01W
10/07/2018                   REAL               TX   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS FLOODING IN CAMP WOOD

1110 PM     FLASH FLOOD      6 NW LEAKEY             29.77N 99.84W
10/07/2018                   REAL               TX   EMERGENCY MNGR

            FLOODING REPORTED ON FM 337 BETWEEN CAMP WOOD AND LEAKEY

1110 PM     FLASH FLOOD      11 W KERR WILDLIFE MANA 30.07N 99.69W
10/07/2018                   REAL               TX   EMERGENCY MNGR

            FLOODING REPORTED ON HIGHWAY 83 NORTH FROM GARVIN STORE

1133 PM     HEAVY RAIN       NE CAMP WOOD            29.67N 100.01W
10/07/2018  M4.81 INCH       REAL               TX   PUBLIC

            AUTOMATED WEATHER STATION IN CAMP WOOD MEASURED 4.81
            INCHES OF RAIN FOR THE 24 HOUR PERIOD

1248 AM     FLASH FLOOD      8 NNW PRADE RANCH       30.05N 99.84W
10/08/2018                   REAL               TX   LAW ENFORCEMENT

            TEXAS DEPARTMENT OF PUBLIC SAFETY REPORTING STATE HIGHWAY
            41 IS CLOSED FROM RANCH TO MARKET ROAD 337 TO US HIGHWAY
            83 DUE TO FLOODING

&&

MH
Local storm report, Oct 8, 2:11 AM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
211 AM CDT MON OCT 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 AM     FLASH FLOOD      10 SSE ROCKSPRINGS      29.89N 100.13W
10/08/2018                   EDWARDS            TX   DEPT OF HIGHWAYS

            DRIVETEXAS.ORG REPORTING STATE HIGHWAY 55 CLOSED IN
            BETWEEN ROCKSPRINGS AND BARKSDALE DUE TO FLOODING

&&

MH
Local storm report, Oct 8, 5:55 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
555 AM CDT MON OCT 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 AM     FLASH FLOOD      4 ENE DEVIL'S SINKHOLE  30.08N 100.05W
10/08/2018                   EDWARDS            TX   LAW ENFORCEMENT

            RM 335 WAS CLOSED FROM HWY 41 TO VANCE DUE
            TO FLOODING.

&&

BF
Local storm report, Oct 8, 6:05 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
605 AM CDT MON OCT 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 AM     FLASH FLOOD      14 W ROCKSPRINGS        30.01N 100.45W
10/08/2018                   EDWARDS            TX   LAW ENFORCEMENT

            HWY 377 WAS CLOSED SOUTH OF ROCKSPRINGS TO
            HWY 277 DUE TO FLOODING.

&&

BF

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 7:05 PM CDTSpecial Weather StatementEWXReal40 min
Oct 7, 7:44 PM CDTSevere Thunderstorm WarningEWXKerr, Real46 min
Oct 7, 8:28 PM CDTSevere Thunderstorm WarningEWXReal32 min
Oct 7, 8:39 PM CDTAreal Flood AdvisoryEWXReal3 hr
Oct 7, 8:58 PM CDTAreal Flood AdvisoryEWXUvalde3 hr
Oct 7, 9:03 PM CDTTornado WarningEWXKerr, Real27 min
Oct 7, 9:16 PM CDTFlash Flood WarningEWXReal3 hr
Oct 7, 9:30 PM CDTTornado WarningEWXReal30 min
Oct 7, 9:32 PM CDTSpecial Weather StatementEWXReal58 min
Oct 7, 10:17 PM CDTAreal Flood AdvisoryEWXKerr3 hr
Oct 7, 10:27 PM CDTTornado WarningEWXEdwards, Real, Uvalde33 min
Oct 7, 10:38 PM CDTFlash Flood WarningEWXReal, Uvalde6 hr
Oct 7, 10:42 PM CDTFlash Flood WarningEWXKerr, Real2 hr
Oct 7, 11:14 PM CDTAreal Flood AdvisoryEWXEdwards, Real3 hr
Oct 7, 11:45 PM CDTTornado WarningEWXEdwards30 min
Oct 7, 11:53 PM CDTTornado WarningEWXReal37 min
Oct 7, 11:54 PM CDTFlash Flood WarningEWXEdwards, Real3 hr
Oct 8, 12:43 AM CDTFlash Flood WarningEWXEdwards, Kerr, Real3 hr
Oct 8, 12:46 AM CDTAreal Flood AdvisoryEWXEdwards, Real3 hr
Oct 8, 1:47 AM CDTSpecial Weather StatementEWXEdwards28 min
Oct 8, 2:27 AM CDTFlash Flood WarningEWXEdwards, Real3 hr
Oct 8, 3:01 AM CDTRiver Flood WarningEWXUvalde55 hr
Oct 8, 5:55 AM CDTFlash Flood WarningEWXEdwards, Real3 hr
Oct 8, 7:25 AM CDTRiver Flood WarningEWXUvalde39 hr
Oct 8, 7:25 AM CDTRiver Flood WarningEWXUvalde3 days
Oct 8, 11:11 AM CDTRiver Flood WarningEWXLlano57 hr
Oct 8, 11:53 AM CDTFlash Flood WarningEWXBandera, Kerr, Real3 hr
Oct 8, 1:57 PM CDTAreal Flood AdvisoryEWXHays, Travis, Williamson3 hr
Oct 8, 3:47 PM CDTFlash Flood WarningEWXKerr3 hr
Oct 8, 5:07 PM CDTSpecial Weather StatementEWXVal Verde38 min
Oct 8, 6:19 PM CDTRiver Flood WarningEWXKerr15 hr
Oct 8, 6:21 PM CDTSevere Thunderstorm WarningEWXVal Verde54 min
Oct 8, 6:42 PM CDTAreal Flood AdvisoryEWXKerr5 hr

Nearby

River Flood Warnings in Texas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.